Alert archive / Wisconsin / Frost Advisories in 2016

Frost Advisory 8, NWS La Crosse, WI

October 8, 20167 counties in Minnesota; 11 counties in Wisconsin

NWS La Crosse, WI issued this frost advisory at Oct 8, 2016, 2:12 PM CDT for 7 counties in Minnesota; 11 counties in Wisconsin. It took effect at Oct 9, 2016, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2016, 2:12 PM CDT (19:12 UTC)
In effect from
Oct 9, 2016, 3:00 AM CDT
Expired
Oct 9, 2016, 8:00 AM CDT
In force
5 hr
Issued by
NWS La Crosse, WI

Counties Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

216 
WWUS73 KARX 081912
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
212 PM CDT SAT OCT 8 2016

...ANOTHER FROSTY NIGHT EXPECTED TONIGHT...

.THE COMBINATION OF CLEAR SKIES, DRY AIR, AND LIGHT WINDS WILL
AGAIN ALLOW TEMPERATURES TO FALL INTO THE LOWER AND MIDDLE 30S FOR
MANY AREAS TONIGHT, RESULTING IN FROST DEVELOPMENT THROUGH
SUNRISE. SIMILAR TO LAST NIGHT, NORMALLY COLDER LOCATIONS ARE
EXPECTED TO DIP INTO THE UPPER 20S FOR A FEW HOURS. THOSE WITH
SENSITIVE VEGETATION ARE AGAIN URGED TO EITHER BRING IN PLANTS OR
COVER THEM UP TO PREVENT FROST DAMAGE IF DESIRED.

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-055-091300-
/O.NEW.KARX.FR.Y.0008.161009T0800Z-161009T1300Z/
WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
RICHLAND-
INCLUDING THE CITIES OF...WABASHA...DODGE CENTER...ROCHESTER...
WINONA...AUSTIN...PRESTON...CALEDONIA...MEDFORD...NEILLSVILLE...
ALMA...ARCADIA...WHITEHALL...BLACK RIVER FALLS...LA CROSSE...
SPARTA...TOMAH...MAUSTON...FRIENDSHIP...VIROQUA...RICHLAND CENTER
212 PM CDT SAT OCT 8 2016

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM CDT SUNDAY. 

* TEMPERATURES OVERNIGHT WILL AGAIN DIP INTO THE 30 TO 36 DEGREE
  RANGE...WITH FROST DEVELOPMENT EXPECTED. SOME USUALLY COLDER
  LOCATIONS WILL REACH THE UPPER 20S.

* SENSITIVE VEGETATION SHOULD BE BROUGHT INSIDE OR COVERED IF
  POSSIBLE TO PREVENT FROST DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

LAWRENCE
3 follow-up statements
184 
WWUS73 KARX 090123
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
823 PM CDT SAT OCT 8 2016

...ANOTHER FROSTY NIGHT EXPECTED TONIGHT...

.CLEARING SKIES...DRY AIR...AND LIGHT WIND WILL ALLOW TEMPERATURES
TO FALL INTO THE LOWER AND MIDDLE 30S FOR MANY AREAS TONIGHT...
RESULTING IN FROST DEVELOPMENT THROUGH SUNRISE. NORMALLY COLDER
LOCATIONS ARE EXPECTED TO DIP INTO THE UPPER 20S FOR A FEW HOURS.
THOSE WITH SENSITIVE VEGETATION ARE URGED TO EITHER BRING IN
PLANTS OR COVER THEM UP TO PREVENT FROST DAMAGE IF DESIRED.

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-055-090930-
/O.CON.KARX.FR.Y.0008.161009T0800Z-161009T1300Z/
WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
RICHLAND-
INCLUDING THE CITIES OF...WABASHA...DODGE CENTER...ROCHESTER...
WINONA...AUSTIN...PRESTON...CALEDONIA...MEDFORD...NEILLSVILLE...
ALMA...ARCADIA...WHITEHALL...BLACK RIVER FALLS...LA CROSSE...
SPARTA...TOMAH...MAUSTON...FRIENDSHIP...VIROQUA...RICHLAND CENTER
823 PM CDT SAT OCT 8 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT
SUNDAY...

* TEMPERATURES OVERNIGHT WILL AGAIN DIP INTO THE 30 TO 36 DEGREE 
  RANGE...WITH FROST DEVELOPMENT EXPECTED. SOME USUALLY COLDER 
  LOCATIONS WILL REACH THE UPPER 20S. 

* SENSITIVE VEGETATION SHOULD BE BROUGHT INSIDE OR COVERED IF 
  POSSIBLE TO PREVENT FROST DAMAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

ROGERS
463 
WWUS73 KARX 090818
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
318 AM CDT SUN OCT 9 2016

...FROST EXPECTED THIS MORNING...

.CLEAR SKIES AND LIGHT WINDS HAVE ALLOWED TEMPERATURES TO FALL
INTO THE LOWER TO MIDDLE 30S EARLY THIS MORNING. THIS WILL RESULT
IN FROST TO FORM ACROSS MUCH OF THE AREA. THOSE WITH SENSITIVE
VEGETATION ARE URGED TO EITHER BRING IN PLANTS OR COVER THEM TO
PREVENT DAMAGE.

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-055-091300-
/O.CON.KARX.FR.Y.0008.000000T0000Z-161009T1300Z/
WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
RICHLAND-
INCLUDING THE CITIES OF...WABASHA...DODGE CENTER...ROCHESTER...
WINONA...AUSTIN...PRESTON...CALEDONIA...MEDFORD...NEILLSVILLE...
ALMA...ARCADIA...WHITEHALL...BLACK RIVER FALLS...LA CROSSE...
SPARTA...TOMAH...MAUSTON...FRIENDSHIP...VIROQUA...RICHLAND CENTER
318 AM CDT SUN OCT 9 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* LOW TEMPERATURES THIS MORNING WILL FALL INTO UPPER 20S TO MIDDLE
  30S AND ALLOW FROST TO FORM.

* SENSITIVE VEGETATION SHOULD BE BROUGHT INSIDE OR COVERED IF
  POSSIBLE TO PREVENT DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

DTJ
210 
WWUS73 KARX 091240
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
740 AM CDT SUN OCT 9 2016


MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-055-091345-
/O.EXP.KARX.FR.Y.0008.000000T0000Z-161009T1300Z/
WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
RICHLAND-
INCLUDING THE CITIES OF...WABASHA...DODGE CENTER...ROCHESTER...
WINONA...AUSTIN...PRESTON...CALEDONIA...MEDFORD...NEILLSVILLE...
ALMA...ARCADIA...WHITEHALL...BLACK RIVER FALLS...LA CROSSE...
SPARTA...TOMAH...MAUSTON...FRIENDSHIP...VIROQUA...RICHLAND CENTER
740 AM CDT SUN OCT 9 2016

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

TEMPERATURES HAVE WARMED ABOVE FREEZING ACROSS MUCH OF THE AREA
AND WILL CONTINUE TO WARM INTO THE 40S THIS MORNING...ENDING THE
THREAT FOR FROST FORMATION AND DAMAGE TO PLANTS.

$$

DTJ

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at Oct 8, 12:24 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Oct 8, 12:24 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1224 PM CDT Sat Oct 8 2016

.UPDATE...
Issued at 959 AM CDT Sat Oct 8 2016

Quick update to get rid of the frost advisory a bit ago. Quite a
few sites down in the 30-36F range overnight, with the usual cold
spots into the upper 20s for a few hours - very typical for this
time of year. Heading through the afternoon, have tweaked cloud
cover upward quite a bit, especially along/north of I-94 per
upstream satellite trends. Notable 700mb frontogenetic axis to our
west is progged to work east across our area with time, suggesting
thicker cloud cover may prove stubborn later today to the north,
while southern spots likely see a good deal of sunshine with a
subsequent decent north-south temperature gradient anticipated.
Overall, despite some clouds, still a really nice October day
expected - enjoy!

&&

.SHORT TERM...(Today through Monday)
Issued at 225 AM CDT Sat Oct 8 2016

Temperatures again tonight look like they will drop into the 30s
with frost a good possibility for locations along and north of
Interstate 90. Some clouds may be in place early in the evening
but these should move off to allow for clear skies during the
overnight hours. The winds should again be light which will most
likely mean another frost advisory will be needed. However, with
the current advisory, will avoid the double headline and let the
day shift handle issuing an advisory for tonight.

The next chance for any rain will come in Monday afternoon. As the
surface high moves off to the east, moisture will get drawn back
into the region ahead of an approaching cold front. A weak short
wave trough is expected to move northeast across the region with
this cold front and produce only some very weak pv advection in
the 500-300 mb layer. The main axis of moisture transport will be
to the west of the area and focused into southern Canada ahead of
a stronger short wave trough, but the convergent side of this axis
will start to sneak into the western sections of the area Monday
afternoon. There should also be 1-2 ubar/s of up glide on the 300K
isentropic surface ahead of the short wave trough. While this is
not a lot of forcing, it may be enough to generate a few showers
ahead of the front and will include a small chance of rain across
the northwest sections for this possibility.

.LONG TERM...(Monday night through Friday)
Issued at 225 AM CDT Sat Oct 8 2016

The small rain chances will then work across the area Monday
night and Tuesday as the weak short wave trough and moisture
transport axis shifts east. The main cold front will then slide
across the area Tuesday night and Wednesday. The cold front will
be accompanied by another short wave trough that looks to be
stronger with both the 08.00Z GFS and ECMWF showing some weak to
moderate pv advection in the 500-300 mb layer Wednesday. For now,
do not plan to include any thunder with this system as both models
do not show any CAPE across the region. The best chance for rain
(around 40 percent) should be Tuesday night across the northern
sections which will be closer to the short wave trough.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1224 PM CDT Sat Oct 8 2016

VFR conditions continue over the next 24 hours with high pressure
solidly in control. We will continue to see some bouts of mid
clouds, perhaps briefly broken at times through the evening,
before skies clear out again tonight. Do expect there will again
be some fog in the river valleys (similar to last night), though
dry nature of our airmass will likely confine much of that to the
river channels themselves, with the LSE terminal likely to escape
any fog concerns through the night. Winds will remain 10 knots
or less through midday Sunday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...Lawrence
SHORT TERM...04
LONG TERM...04
AVIATION...Lawrence
Hazardous weather outlook, Oct 8, 5:48 AM CDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
548 AM CDT SAT OCT 8 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-091100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
548 AM CDT SAT OCT 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...
NORTH CENTRAL WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

FROST WILL BE POSSIBLE ACROSS MOST OF THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

Nearby

Frost Advisories in Wisconsin, 2016Frost Advisories in Minnesota, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.